Clinical Observations in Geriatrics
Published: 2017-09-15

Rivaroxaban-induced hemorrhage – Acquired hemophilia as a rare cause

Department of Geriatrics, Johanniter Hospital Bonn, Germany
Department of Radiology, Johanniter Hospital Bonn, Germany
Department of Geriatrics, Johanniter Hospital Bonn, Germany
Rivaroxaban Acquired hemophilia Hemorrhage Bleeding

Abstract

Hemorrhage is a common problem associated with anticoagulation. After introduction of new oral anticoagulants
(NOAC) a drug monitoring is no longer necessary. At advanced age, hemorrhage may become a serious
side effect of NOAC, especially when other age-associated alterations such as impaired renal function occur.
It has been reported that the frequency of fatal or major bleeding is less common under treatment with NOAC
compared to Vitamin K antagonists 1. Here, we report a 88 years old woman with an abdominal hematoma
without any accident. The cause of hemorrhage in this case is not due to a new started treatment under NOAC
but newly diagnosed acquired hemophilia. Acquired hemophilia A is a rare autoimmune disorder caused by
an autoantibody (inhibitor) to factor VIII (FVIII) that interferes with its coagulation function and predisposes to
severe, potentially life-threatening hemorrhage 2. If acquired hemophilia is not detected, the combination with
NOAC increases the risk for major potentially life-threatening bleeding.

Affiliations

M. Kowar

Department of Geriatrics, Johanniter Hospital Bonn, Germany

K. Wilhelm

Department of Radiology, Johanniter Hospital Bonn, Germany

A. H. Jacobs

Department of Geriatrics, Johanniter Hospital Bonn, Germany

Copyright

© Società Italiana di Gerontologia e Geriatria (SIGG) , 2017

How to Cite

[1]
Kowar, M., Wilhelm, K. and Jacobs, A.H. 2017. Rivaroxaban-induced hemorrhage – Acquired hemophilia as a rare cause. JOURNAL OF GERONTOLOGY AND GERIATRICS. 65, 3 (Sep. 2017), 173-175.
  • Abstract viewed - 0 times
  • PDF downloaded - 0 times